
AI-generated illustration; not a photograph of the reported event.
- calendar_today October 28, 2026
Multiple Toxic Drug Alerts in B.C. Interior Over Past Month
Interior Health has issued several toxic drug alerts throughout British Columbia's Interior region in the last month, warning of increasingly dangerous and unpredictable substances in the illicit drug supply. Recent alerts have emphasized the presence of counterfeit pills and potent synthetic opioids, creating substantial concerns for drug users and health care providers alike.
Cranbrook Warning: Naloxone-Resistant Drug Mixtures
The most recent alert was issued on Monday in Cranbrook, where Interior Health reported that drugs sold under names such as "down," "dope," "tranq," and "fentanyl" have been found to contain benzodiazepines and tranquilizers. These substances do not respond to naloxone, a medication widely used to reverse opioid overdoses. The blends also include fentanyl analogues, a class of powerful synthetic opioids structurally similar to fentanyl and potentially more potent.
Interior Health cautioned that the combination of medetomidine, ethylflualprazolam, and fentanyl analogues could result in significant sedation that might persist even after naloxone administration. This phenomenon of naloxone resistance raises fears about managing overdoses involving such mixtures.
Salmon Arm RCMP Report Suspected Overdoses
On the same day as the Cranbrook alert, RCMP in Salmon Arm issued a public warning following two suspected drug overdoses within 24 hours. While authorities had not identified the specific substance involved, they recommended that anyone using drugs carry naloxone and avoid using alone.
Counterfeit Pills Contain potent Isotonitazene Opioid
Less than a week prior, Interior Health released a drug alert for the Kamloops area regarding counterfeit pills sold as Dilaudid. Drug checking teams discovered that these tablets actually contained isotonitazene, an especially potent synthetic opioid, rather than hydromorphone as claimed. According to Antoine Marcheterre, head of drug checking for Interior Health, "We're really dealing with something that can end up being 50 to 100 times more potent than the tablet that it's trying to imitate." The organization warned that users cannot distinguish these counterfeit forms from authentic tablets by appearance alone.
Kootenays Alert: Presence of Fentanyl Analogues and Benzodiazepines
Earlier in October, Interior Health warned the Kootenays region after detecting illicit drugs containing high concentrations of fentanyl analogues, medetomidine, and various benzodiazepines. The presence of multiple dangerous substances increases risk, particularly when combined with drugs that reduce the effectiveness of treatments like naloxone.
Regional Overdose Prevention and Drug Checking Resources
Interior Health continues to urge anyone using drugs to make use of overdose prevention sites or ensure that someone is present when consuming substances. They recommend carrying naloxone at all times and making use of available drug checking services, with site locations listed on drugchecking.ca.
Unregulated Drug Supply Fatalities on the Rise
The B.C. Coroners Service reported that, as of the end of August this year, 177 deaths in the Interior Health region have been linked to the unregulated drug supply. In 2025, there were 321 such fatalities. These data underscore the continued threat posed by unpredictable street drugs and the importance of acting on interior health warnings.
Source: cbc.ca.




